Children and medication safety: Part I

When it comes to medicine, children are not just “little adults.” Among children, potentially dangerous medication errors occur at three times the rate seen in adults, and outpatient errors in dosage are common because most medication doses should be based on a child’s weight, not on a child’s age. Furthermore, all medications can have side effects or be toxic in the wrong dose. How serious are these problems? What kinds of problems occur? What can you do to help keep your child safe?

Use the correct measuring device.

Concerned researchers recruited parents from a group of pediatricians and made home visits to check on medication safety at home. Some caregivers were routinely overdosing the children by using baby bottles or oversize spoons to give medicine. What should you do? Only use measuring devices that come with the medicine or devices specially made for measuring drugs. Do not use household spoons to measure medicines for children.

Understand and follow instructions.

Carefully follow directions on how to use a medicine. Make sure to ask how many hours you should wait between doses. Find out if the medicine can or cannot be taken with certain foods or juices.

Every child occasionally has a fever. Often, pediatricians recommend acetaminophen for fever. But even acetaminophen (Tylenol) can cause liver damage in adults or children. How much is too much acetaminophen? About four extra-strength Tylenol tablets in a 22-pound child could cause liver damage. Forty-seven cases of severe liver toxicity were reviewed in a case study after multiple overdoses of acetaminophen were given. Twenty of the children survived, but four needed liver transplants.

Dose the child based on his or her weight, not a one-dose-fits-all age. If your child weighs X pounds, a doctor or pharmacist can do some quick math and determine that the correct dose is Y milligrams. There also is a handy table on the side of medicine packaging that gives the correct dose for certain weight ranges. Always follow the package instructions or instructions from your doctor.

Be careful when using over-the-counter products.

An email solicitation of medical examiners found 13 deaths reported from over-the-counter (OTC) cold medicine for a two-year period. Tragedies like these have led to changes in stores and pharmacies. If you take care of a child, you may have noticed labeling changes on many OTC products for young children, or you may find that some products are no longer even on the shelf. Read labels carefully. Just because a product’s box says that it is intended for children, does not mean it is intended for children of all ages and weights.

If you have certain pediatric cough, cold or allergy products in your medicine cabinet, check with your doctor before using them for your child. You also can find a list of products that are being pulled on the on the U.S. Food and Drug Administration’s website at www.fda.gov. Many health care providers and parents are unaware of the unapproved status of some drugs for children, and have continued to unknowingly prescribe or use them because the drugs’ labels do not state that they lack FDA approval.

Read part II of this three-part series on children and medication safety in the Thursday, June 30 edition of Blount Today.

Barbara Kahn is a pharmacist and clinical staff educator in the Blount Memorial pharmacy department.

© 2011 blounttoday.com. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.

  • Discuss
  • Print

Comments » 0

Be the first to post a comment!

Features